Hypokalaemia in ibuprofen and codeine phosphate abuse

Int J Clin Pract. 2004 Nov;58(11):1061-2. doi: 10.1111/j.1368-5031.2004.00304.x.

Abstract

Ibuprofen abuse may be more prevalent than generally considered. Although normally benign, serious complications have been documented. We report an unusual presentation of hypokalaemia and its associated symptoms as a result of Nurofen Plus (200 mg ibuprofen + 12.8 mg codeine phosphate) abuse. Ibuprofen is generally not included in a standard toxicology screen, but should be considered as a rare cause of hypokalaemia.

MeSH terms

  • Analgesics, Non-Narcotic / adverse effects*
  • Analgesics, Opioid / adverse effects*
  • Codeine / adverse effects*
  • Drug Combinations
  • Humans
  • Hypokalemia / chemically induced*
  • Ibuprofen / adverse effects*
  • Male
  • Middle Aged
  • Substance-Related Disorders / complications*

Substances

  • Analgesics, Non-Narcotic
  • Analgesics, Opioid
  • Drug Combinations
  • Codeine
  • Ibuprofen